Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Mobile, AL

February 3, 2006Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 3, 2006, 6:51 PM CST for Clarke County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2006, 6:51 PM CST (00:51 UTC)
Expired
Feb 3, 2006, 7:45 PM CST
In force
54 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Clarke County, AL

The radar

The Mobile radar (KMOB), 127 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 3, 5:04 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 040054
SVRMOB
ALC025-040145-
/O.NEW.KMOB.SV.W.0039.060204T0051Z-060204T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
651 PM CST FRI FEB 3 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CLARKE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 745 PM CST

* AT 650 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS NEAR 60 MPH.  THIS STORM WAS LOCATED JUST TO THE    
  WEST OF BLADON SPRINGS...ABOUT 19 MILES NORTH OF CHATOM...MOVING   
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COFFEEVILLE BY 7 PM CST
  CHILTON BY 715 PM CST
  PEACOCK BY 720 PM CST
  FULTON AND DICKINSON BY 725 PM CST
  SCYRENE BY 730 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3184 8817 3175 8812 3166 8807 3171 8751
      3199 8773

$$
1 follow-up statement
000 
WWUS54 KMOB 040148
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
745 PM CST FRI FEB 3 2006

ALC025-040155-
/O.EXP.KMOB.SV.W.0039.000000T0000Z-060204T0145Z/
CLARKE AL-
745 PM CST FRI FEB 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR CLARKE COUNTY WAS ALLOWED TO 
EXPIRE AT 745 PM CST...

AT 745 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE 
OF THUNDERSTORMS FROM JUST EAST OF THOMASVILLE TO NEAR JACKSON 
ALABAMA.  THE LINE OF STORMS IS MOVING TO THE EAST AT 35 MPH.  
ALTHOUGH NOT SEVERE...THESE STORMS ARE STILL LIKELY PRODUCING SMALL 
HAIL TO THE SIZE OF MARBLES...AND SUDDEN WIND GUSTS AROUND 45 MPH.

THERE IS THE POTENTIAL THAT A FEW STORMS IN THIS LINE MAY AGAIN 
BECOME SEVERE THIS EVENING.  REMAIN ALERT FOR ADDITIONAL SEVERE 
WEATHER WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST
FRIDAY EVENING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3184 8817 3175 8812 3166 8807 3171 8751
      3199 8773

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 5:55 PM CST, 56 minutes earlier.

Area forecast discussion, Feb 3, 5:55 PM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
555 PM CST FRI FEB 3 2006

.UPDATE...RECENTLY UPDATED HAZARDOUS WEATHER OUTLOOK AND ZONE
FORECAST PACKAGE WITH REGARD TO THIS EVENINGS SEVERE THREAT AND
ISSUANCE OF SEVERE THUNDERSTORM WATCH 31. SEVERE THUNDERSTORMS
CURRENTLY MOVING INTO EXTREME NWRN ZONES FROM THE WEST...AND EXPECT
THESE TO CONTINUE TO MOVE EAST ACROSS NORTHERN PERIPHERY OF FCST
AREA THIS EVENING. PRIMARY THREATS WITH THESE STORMS IS EXPECTED TO
BE LARGE HAIL...AS 18Z JAN SOUNDING INDICATED WET BULB ZERO HEIGHTS
BELOW 8000 FEET. THE SOUNDING ALSO INDICATED A LAYER OF DRY AIR
CENTERED AROUND 700 MB...SO SOME DAMAGING WIND GUSTS ARE ALSO A
THREAT. LOLVL SHEAR IS NOTED...BUT AT THIS TIME DUE TO SOMEWHAT
LIMITED CAPE VALUES ACROSS THE REGION...THE TORNADO THREAT APPEARS
ONLY MARGINAL. HOWEVER...AN ISOLATED BRIEF TORNADO IS ALWAYS
POSSIBLE IN THIS TYPE SITUATION IF LOLVL BOUNDARIES CONVERGE.

ONLY OTHER CHANGE TO ZONES IN UPDATE WAS TO ADD PATCHY DENSE FOG
ALONG COASTAL AREAS OF THE FLORIDA PANHANDLE. EXPECT THIS POTENTIAL
TO PERSIST OVER NEXT COUPLE OF HOURS...BUT BEGIN TO IMPROVE AS
SOUTHERLY FLOW PICKS UP AND FRONT MOVES ACROSS THE AREA LATER
TONIGHT.

12/SHEPHERD

..............PREVIOUS DISCUSSION..................................

.SHORT TERM...CURRENTLY WATCHING A STRONG TO SEVERE LINE OF
THUNDERSTORMS MOVING ACROSS WEST CENTRAL MISSISSIPPI. THIS IS OUT
AHEAD OF AN INTENSIFYING COLD FRONT MOVING THROUGH CENTRAL LA
ASSOCIATED WITH A STRONG S/WV DRIVING DOWN THE BACKSIDE OF A
LONGWAVE TROF OVER EASTERN STATES. A DEVELOPING SFC LOW ACROSS
CENTRAL LA WILL TRACK NE ALONG THE SFC WARM FRONT CURRENTLY
EXTENDING NORTHEASTWARD FROM THE LOW NE TO NEAR MGM AND AUBURN AND
SLOWLY LIFTING NORTH. SOUTH OF THE WARM FRONT SFC TEMPS HAVE WARMED
INTO THE LOWER 70S WHERE SKIES HAVE SCATTERED OUT. MOISTURE RECOVERY
IS LIMITING SFC BASED INSTABILITY AS DEWPOINTS VALUES HAVE BEEN HELD
INTO THE 50S. LOW 60 DEWPOINTS ARE ONLY NOW COMING INTO COASTAL
ALABAMA AND FLORIDA. WITH THE TIMING OF THE THUNDERSTORMS AROUND 6
PM THIS EVENING AND LATER...INSOLATION WILL ALSO BE ON THE DECREASE
AND LIMIT INSTABILITY. HOWEVER...AS STEEP LAPSE RATES CONTINUE TO
OVERSPREAD THE AREA...EXPECT INSTABILITY VALUES TO BE ON THE
INCREASE ESPECIALLY IN THE MIDDLE LEVELS OF THE ATMOSPHERE. WV
IMAGERY INDICATES THE S/W IS ROUNDING THE BASE OF THE TROF AND
SHIFTING NORTHEASTWARD. THIS WOULD INDICATE THE GREATEST FORCING
WILL SLIDE ACROSS NORTHERN SECTIONS OF THE CWA. HAVE ALSO ALIGNED
THE POPS WITH THIS IN MIND...LIKELY ACROSS NORTHERN AREAS TO TO LOW
END SCATTERED ALONG THE COAST.

VISIBLE SATELLITE INDICATES THE LINE IS TRYING TO BACKBUILD TO SOUTH
ACROSS SOUTHCENTRAL LOUISIANA. THIS SHOULD CONTINUE LIFTING EAST AND
NORTHEAST AS THE UPPER SYSTEM AND SFC LOW LIFT NORTHEASTWARD.
BELIEVE THE MAIN THREATS THIS EVENING WILL BE PRIMARILY LARGE HAIL
WITH A SECONDARY THREAT OF DAMAGING WINDS WHERE STORMS CAN BECOME
SFC BASED...AS HAS BEEN REPORTED ACROSS CENTRAL MS. THE BEST CHANCES
OF SEVERE WEATHER WILL BE NORTH OF A HATTIESBURG TO EVERGREEN LINE.
ISOLATED TORNADOES ARE AN OUTSIDE POSSIBILITY ESPECIALLY ACROSS
SOUTHERN AREAS WHERE SFC WINDS REMAIN BACKED. WILL MENTION SEVERE
WORDING IN ALL AREAS WITH THE MOST EMPHASIS ACROSS NORTHERN AREAS.

FRONTAL BOUNDARY SHOULD BE ALMOST OUT OF THE AREA BY MIDNIGHT. AND
AS THE AXIS OF THE UPPER TROUGH PASSES TO THE EAST...STRONG
DOWNGLIDE...INCREASING COND PRES DEFICITS AND COLD ADVECTION WILL
BEGIN IN ERNEST. THUS EXPECT SKIES TO RAPIDLY CLEAR AFTER MIDNIGHT
WITH ONLY SCT CLOUDS IN THE MORNING. WINTER RETURNS FOR SATURDAY AS
STRONG CAA WILL OVERCOME CLEAR SKIES TO HOLD HIGH TEMPS INTO THE 50S
IN MOST PLACES WITH A STRONG NORTHWEST WIND MAKING IT FEEL EVEN
COLDER. SATURDAY NIGHT WILL BE THE COLDEST NIGHT WITH STRONG
RADIATIONAL COOLING AS HIGH PRESSURE SETTLES OVER THE AREA WITH LOWS
FALLING TO BELOW FREEZING ACROSS THE INTERIOR. SUNDAY WILL BE
ANOTHER COOL DAY AS HIGH PRESSURE MOVES TO THE EAST...SOUTHERLY FLOW
WILL RETURN ALONG WITH INCR CLOUDS LATE SUNDAY EVENING. THIS IS IN
ADVANCE OF ANOTHER S/WV AND SFC LOW THAT WILL AFFECT THE AREA ON
MONDAY.

.LONG TERM...(MONDAY THROUGH FRIDAY)...UPPER RIDGE ALONG THE WEST
COAST BREAKS DOWN TEMPORARILY AS DEEP LOW MOVES ONSHORE IN THE PAC
NW. THIS WILL ALLOW ZONAL FLOW TO DEVELOP ACROSS THE SOUTH CENTRAL
US. A PIECE OF THE PREVIOUSLY MENTIONED LOW LOOKS TO BREAK OFF AN BE
SHUNTED SOUTH AROUND THE WEST SIDE OF THE STRONG LOW PRESSURE OVER
THE NORTHEAST. THIS S/WV AND ASSOCIATED SFC LOW THEN TRACK EASTWARD
IN THE UPPER FLOW. THERE IS SOME VARIABILITY ON THE EXACT PLACEMENT
OF THE LOW...BUT CONSENSUS POINTS TO ACROSS THE INTERIOR SOUTHEAST
WHICH PLACES THE GULF IN THE WARM SECTOR OF THE CYCLONE. HOWEVER THE
NARROW TIME WINDOW FOR AIRMASS MODIFICATION ACROSS THE GULF
...ESPECIALLY IN LIGHT OF SHARP DRYING IN THE WAKE OF THIS WEEKENDS
SYSTEM...SHOULD KEEP THUNDERSTORMS OUT OF THE FORECAST. AND HAVE
REMOVED THE THUNDERSTORM CHANCES FOR MONDAY IN LINE WITH SPC
OUTLOOK.

EXTENDED GUIDANCE AGREES ON THE WESTERN US RIDGE AMPLIFYING AND NW
FLOW RETURNING TO THE CENTRAL AND EASTERN US. THIS WILL ALLOW MORE
COLD AIR TO MAKE INTO THE EAST AND KEEP OUR TEMPERATURES BELOW
CLIMATOLOGY FOR MOST OF NEXT WEEK. HPC PREFERS AN EVEN MORE
AMPLIFIED WESTERN RIDGE AND THUS A DEEPER TROF OVER THE EASTERN
STATES THAT WHAT THE 03.00Z GFS INDICATED. EITHER WAY...LOOKS LIKE
WINTER HAS FINALLY RETURNED TO THE EAST.

&&

.MARINE...THAT LOW FORMING BETWEEN BOLIVAR PENINSULA AND SABINE
PASS IN TEXAS IS JUST NOW IN THE ATCHAFALAYA-MISSISSIPPI DELTA
REGION. IT WILL CONTINUE TO INTENSIFY AND MOVE NORTHEAST TOWARD THE
CAROLINAS OVERNIGHT. A STRONG COLD FRONT TRAILING THIS LOW WILL MOVE
PAST THE MARINE AREA TONIGHT QUICKLY BRINGING STRONG WEST WINDS TO
NEAR 30 KNOTS AND GUSTS EXCEEDING GALE FORCE. A STRONG OFFSHORE FLOW
BEHIND THE FRONT WILL GENERATE SEAS FROM NEAR SHORE CAUSING THE
INTERACTION OF DEVELOPING AND DECAYING WAVE GROUPS MEANING SEAS
HIGHER THAN BRETSCHNEIDER METHODOLOGY WOULD INDICATE. HOWEVER THIS
COULD BE SOMEWHAT MITIGATED BY DIFFUSION AROUND THE SHOAL WATER OF
THE SOUTHWEST PASS REGION... PARTICULARLY IN LARGER WAVES OF LONGER
WAVELENGTH..AND ARRIVING IN MOB MARINE AREA. NONETHELESS CHOSE TO
BIAS TOWARD SAFETY AND OVER-FORECAST JUST  A BIT. EXPECT THIS
SITUATION WOULD PERSIST THROUGH SATURDAY MORNING AND SLOWLY DIMINISH
OVERNIGHT SATURDAY INTO SUNDAY AS A HIGH BUILDS OVER THE AREA. A
MODERATE ONSHORE FLOW WILL RETURN MONDAY AS THE HIGH MOVES OVER THE
WESTERN ATLANTIC...FOLLOWED BY ANOTHER COLD FRONT MONDAY NIGHT.

&&

.FIRE WEATHER...DRIER/COOLER CONDITIONS WILL PREVAIL THROUGH THE
WEEKEND WITH AFTERNOON RELATIVE HUMIDITIES FALLING TO NEAR 35
PERCENT FOR LESS THAN FOUR CONSECUTIVE HOURS ON SATURDAY. CURRENTLY
THERE ARE NO WATCHES OR WARNINGS ARE ANTICIPATED FOR THE WEEKEND
THOUGH AFTERNOON RELATIVE HUMIDITIES WILL HAVE TO BE CLOSELY
MONITORED ESPECIALLY ON SUNDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      43  59  34  59 /  20   0   0   0
PENSACOLA   46  61  35  62 /  30   0   0   0
DESTIN      48  61  41  60 /  30   0   0   0
EVERGREEN   47  57  29  57 /  50   0   0   0
WAYNESBORO  41  56  30  59 /  50   0   0   0
CAMDEN      42  53  28  56 /  60   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

&&

ST/LT...JC
MARINE...BD
Hazardous weather outlook, Feb 3, 5:20 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
520 PM CST FRI FEB 3 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-041200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
520 PM CST FRI FEB 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TONIGHT...

AN AREA OF LOW PRESSURE OVER SOUTH CENTRAL MISSISSIPPI LATE THIS
AFTERNOON WILL MOVE EAST ACROSS SOUTHWESTERN ALABAMA DURING THE
EVENING HOURS. A MOIST SOUTHERLY WIND FLOW IN ADVANCE OF THE LOW
WILL BRING INCREASING MOISTURE AND INSTABILITIES TO THE REGION THIS
EVENING.  A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS OVER
CENTRAL MISSISSIPPI WILL MOVE EAST ACROSS THE AREA THROUGH THE
EVENING HOURS...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
1100 PM. SOME SEVERE THUNDERSTORM WARNINGS WILL POSSIBLY BE ISSUED
THIS EVENING...ESPECIALLY ALONG AND NORTH OF A WAYNESBORO...GROVE
HILL...GREENVILLE LINE. THE PRIMARY THREAT OF SEVERE WEATHER IN
ASSOCIATION WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
THERE IS ALSO A THREAT OF AN ISOLATED TORNADO WITH SOME OF THE
STORMS AS LOW LEVEL SHEAR IS SUFFICIENT. THE SEVERE THREAT WILL END
FROM WEST TO EAST ACROSS THE AREA THIS EVENING...WITH ALL THE STORMS
BEING EAST OF THE ENTIRE REGION BY AROUND MIDNIGHT.

MAKE SURE NOAA ALL HAZARDS WEATHER RADIOS HAVE A GOOD BATTERY
BACKUP...IN CASE SEVERE WEATHER WARNINGS BECOME NECESSARY AND POWER
OUTAGES OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A STRONG OFFSHORE WIND AND HIGH SEAS WILL BE HAZARDOUS TO BOATING
OPERATIONS...ESPECIALLY FOR SMALLER CRAFT...THROUGH SATURDAY
EVENING. OVER LAND AREAS...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS FOR
SEVERE WEATHER OPERATIONS MAY BE NEEDED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 6:05 PM CSTSevere Thunderstorm WarningMOBChoctaw55 min
Feb 3, 6:21 PM CSTSevere Thunderstorm WarningMOBWashington54 min
Feb 3, 6:57 PM CSTDense Fog AdvisoryMOB5 hr
Feb 3, 7:51 PM CSTSevere Thunderstorm WarningMOBClarke39 min
Feb 3, 8:10 PM CSTSevere Thunderstorm WarningMOBMonroe65 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.